Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 237, NWS Pittsburgh, PA

August 26, 2003Jefferson County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 26, 2003, 5:13 AM EDT for Jefferson County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 2003, 5:13 AM EDT (09:13 UTC)
Expired
Aug 26, 2003, 8:15 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Jefferson County, PA

The radar

The State College radar (KCCX), 87 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 9.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2226 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2226 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 260916
FFWPBZ
PAC065-261215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
513 AM EDT TUE AUG 26 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN PENNSYLVANIA

* UNTIL 815 AM EDT

* AT 513 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT UP   
  TO TWO INCHES OF RAIN HAS FALLEN OVERNIGHT.  ADDITIONAL            
  THUNDERSTORMS ARE MOVING INTO THE COUNTY AND WILL CAUSE STREAMS    
  AND CREEKS TO COME OUT OF THEIR BANKS.

* LOCATIONS IN THE WARNING INCLUDE...REYNOLDSVILLE...DUBOIS AND      
  BROOKVILLE...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 2:46 AM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 26, 2:46 AM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
246 AM EDT TUE AUG 26 2003

CONVECTION FIRED UP ALONG WARM FRONTAL BOUNDARY DRAPED ROUGHLY ALONG
INTERSTATE 80.  STORMS HAVE BEEN TRAINING THROUGH
MERCER...VENANGO...CLARION...AND JEFFERSON COUNTIES FOR SEVERAL
HOURS.  THE NEXT MCS OVER LAKE ERIE SHOULD ALSO MOVE THROUGH THE
NORTHERN COUNTIES BEFORE SUNRISE BRINGING THE POTENTIAL FOR FLOODING
TO THAT AREA.

AS SUCH...HAVE ISSUED A FLOOD WATCH FOR THE COUNTIES NORTH OF KPIT
VALID UNTIL 10 PM TUESDAY AS ADDITIONAL ACTIVITY NEAR JANESVILLE, WI
MAY HOLD TOGETHER THROUGH THE AT LEAST THE FIRST HALF OF THE DAY AND
CAUSE ADDITIONAL HEAVY RAINFALL.

DEWPOINTS IN THE LOW TO MID 70S TODAY WILL KEEP TEMPS FROM SHOOTING
UP MUCH FURTHER THAN YESTERDAYS READINGS.  THIS SOUPY AIRMASS ALONG
WITH OUTFLOW BOUNDARIES FROM THIS MORNINGS CONVECTION CAN SET OFF A
STORMS AT ANY TIME TODAY BUT ARE MORE LIKELY TONIGHT AS FRONTAL
BOUNDARY APPROACHES THE AREA.

EXTENDED LOOKS ON TARGET WITH THE NEXT COLD FRONT POISED TO CROSS
THE AREA LATE FRIDAY BRINGING A LATE SUMMER COOL-DOWN FOR THE
WEEKEND.

PIT   87  70  82  59 /  60  50  40  10
HLG   85  69  82  60 /  60  50  40  10
MGW   85  68  84  62 /  40  50  40  20
ZZV   88  69  83  61 /  50  50  30  20
PHD   88  69  83  61 /  50  50  30  20
FKL   85  68  80  58 /  70  50  40  10
DUJ   85  68  80  58 /  70  50  40  10
LBE   85  69  82  60 /  60  50  40  10
BTP   85  68  80  58 /  70  50  40  10
IDI   85  68  80  58 /  70  50  40  10
ODM   81  66  80  58 /  40  50  40  30

.PBZ...
MD...NONE.
OH...NONE.
PA...FLOOD WATCH UNTIL 1000 PM EDT TUESDAY FOR ZONES PAZ007>009...
PAZ013>016...PAZ022>023.

WV...NONE.

TYBURSKI

In the hours before

Local storm report, Aug 26, 12:24 AM EDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1224 AM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1135 PM    WEST KITTANNING           PA   WIND DAMAGE
08/26/03   ARMSTRONG                      LARGE TREES BLOWN DOWN
                                          ALONG PINE HILL
                                          ROAD.REPORTED BY EMERGENCY
                                          MANAGEMENT

1215 AM    WEST KITTANNING           PA   FLASH FLOODS
08/26/03   ARMSTRONG                      NUMEROUS ROADS AND
                                          BASEMENTS FLOODED.REPORTED
                                          BY EMERGENCY MANAGEMENT
Special weather statement, Aug 26, 3:52 AM EDT, 1 hour 21 minutes before
OHZ041-PAZ007-013-260845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
352 AM EDT TUE AUG 26 2003

.AT 3:40 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS MOVING THROUGH EASTERN OHIO.  THESE STORMS ARE MOVING
EAST AT 35 MPH AND WILL AFFECT MERCER AND LAWRENCE COUNTIES IN
PENNSYLVANIA AND COLUMBIANA COUNTY IN OHIO BETWEEN 3:55 AM AND 4:45
AM.

BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS
LIGHTNING.  THERE MAY ALSO BE PONDING OF WATER ON ROADWAYS AND POOR
DRAINAGE AREAS.

IF YOU EXPERIENCE HIGH WATER OR STORM-RELATED DAMAGE...PLEASE CONTACT
THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Local storm report, Aug 26, 3:55 AM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
355 AM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1135 PM    WEST KITTANNING           PA   WIND DAMAGE
08/26/03   ARMSTRONG                      LARGE TREES BLOWN DOWN
                                          ALONG PINE HILL
                                          ROAD.REPORTED BY EMERGENCY
                                          MANAGEMENT

1215 AM    WEST KITTANNING           PA   FLASH FLOODS
08/26/03   ARMSTRONG                      NUMEROUS ROADS AND
                                          BASEMENTS FLOODED.REPORTED
                                          BY EMERGENCY MANAGEMENT

310 AM     3 S WEST KITTANNING       PA   FLASH FLOODS
08/26/03   ARMSTRONG                      WATER COVERS BRIDGE ROAD.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

337 AM     KARNS CITY                PA   WIND DAMAGE
08/26/03   BUTLER                         LARGE TREES BLOWN DOWN IN
                                          KARNS CITY. REPORTED BY
                                          TRAINED SPOTTER.
Local storm report, Aug 26, 4:42 AM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
355 AM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1135 PM    WEST KITTANNING           PA   WIND DAMAGE
08/26/03   ARMSTRONG                      LARGE TREES BLOWN DOWN
                                          ALONG PINE HILL
                                          ROAD.REPORTED BY EMERGENCY
                                          MANAGEMENT

1215 AM    WEST KITTANNING           PA   FLASH FLOODS
08/26/03   ARMSTRONG                      NUMEROUS ROADS AND
                                          BASEMENTS FLOODED.REPORTED
                                          BY EMERGENCY MANAGEMENT

310 AM     3 S WEST KITTANNING       PA   FLASH FLOODS
08/26/03   ARMSTRONG                      WATER COVERS BRIDGE ROAD.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

337 AM     KARNS CITY                PA   WIND DAMAGE
08/26/03   BUTLER                         LARGE TREES BLOWN DOWN IN
                                          KARNS CITY. REPORTED BY
                                          TRAINED SPOTTER.

430 AM     5 N KITTANNING            PA   WIND DAMAGE
08/26/03   ARMSTRONG                      LARGE TREE BLOWN DOWN AND
                                          BLOCKING ROUTE 28/66 NEAR
                                          MOSGROVE. REPORTED BY
                                          EMERGENCY MANAGEMENT.
Local storm report, Aug 26, 5:03 AM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
355 AM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1135 PM    WEST KITTANNING           PA   WIND DAMAGE
08/26/03   ARMSTRONG                      LARGE TREES BLOWN DOWN
                                          ALONG PINE HILL
                                          ROAD.REPORTED BY EMERGENCY
                                          MANAGEMENT

1215 AM    WEST KITTANNING           PA   FLASH FLOODS
08/26/03   ARMSTRONG                      NUMEROUS ROADS AND
                                          BASEMENTS FLOODED.REPORTED
                                          BY EMERGENCY MANAGEMENT

310 AM     3 S WEST KITTANNING       PA   FLASH FLOODS
08/26/03   ARMSTRONG                      WATER COVERS BRIDGE ROAD.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

337 AM     KARNS CITY                PA   WIND DAMAGE
08/26/03   BUTLER                         LARGE TREES BLOWN DOWN IN
                                          KARNS CITY. REPORTED BY
                                          TRAINED SPOTTER.

430 AM     5 N KITTANNING            PA   WIND DAMAGE
08/26/03   ARMSTRONG                      LARGE TREE BLOWN DOWN AND
                                          BLOCKING ROUTE 28/66 NEAR
                                          MOSGROVE. REPORTED BY
                                          EMERGENCY MANAGEMENT.

450 AM     GROVE CITY                PA   WIND DAMAGE
08/26/03   MERCER                         LARGE TREES BLOWN DOWN
                                          ALONG ROUTE 158 AND WEST
                                          MIDDLESEX ROAD. NUMEROUS
                                          TREES DOWN IN GROVE CITY.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Aug 26, 5:09 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
509 AM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1135 PM    WEST KITTANNING           PA   WIND DAMAGE
08/26/03   ARMSTRONG                      LARGE TREES BLOWN DOWN
                                          ALONG PINE HILL
                                          ROAD.REPORTED BY EMERGENCY
                                          MANAGEMENT

1215 AM    WEST KITTANNING           PA   FLASH FLOODS
08/26/03   ARMSTRONG                      NUMEROUS ROADS AND
                                          BASEMENTS FLOODED.REPORTED
                                          BY EMERGENCY MANAGEMENT

310 AM     3 S WEST KITTANNING       PA   FLASH FLOODS
08/26/03   ARMSTRONG                      WATER COVERS BRIDGE ROAD.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

337 AM     KARNS CITY                PA   WIND DAMAGE
08/26/03   BUTLER                         LARGE TREES BLOWN DOWN IN
                                          KARNS CITY. REPORTED BY
                                          TRAINED SPOTTER.

430 AM     5 N KITTANNING            PA   WIND DAMAGE
08/26/03   ARMSTRONG                      LARGE TREE BLOWN DOWN AND
                                          BLOCKING ROUTE 28/66 NEAR
                                          MOSGROVE. REPORTED BY
                                          EMERGENCY MANAGEMENT.

450 AM     GROVE CITY                PA   WIND DAMAGE
08/26/03   MERCER                         LARGE TREES BLOWN DOWN
                                          ALONG ROUTE 158 AND WEST
                                          MIDDLESEX ROAD. NUMEROUS
                                          TREES DOWN IN GROVE CITY.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

459 AM     OIL CITY                  PA   WIND DAMAGE
08/26/03   VENANGO                        LARGE BRANCHES BROKEN
                                          IN OIL CITY. REPORTED BY
                                          SPOTTER.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 11:24 PM EDTSevere Thunderstorm WarningPBZArmstrong66 min
Aug 26, 12:03 AM EDTFlash Flood WarningPBZArmstrong3 hr
Aug 26, 3:00 AM EDTSevere Thunderstorm WarningPBZButler, Venango60 min
Aug 26, 3:10 AM EDTFlash Flood WarningPBZArmstrong3 hr
Aug 26, 3:52 AM EDTSevere Thunderstorm WarningPBZArmstrong53 min
Aug 26, 4:25 AM EDTSevere Thunderstorm WarningPBZMercer65 min
Aug 26, 4:51 AM EDTSevere Thunderstorm WarningPBZVenango54 min
Aug 26, 5:38 AM EDTSevere Thunderstorm WarningPBZIndiana52 min
Aug 26, 6:47 AM EDTSevere Thunderstorm WarningPBZLawrence28 min
Aug 26, 7:07 AM EDTSevere Thunderstorm WarningPBZBeaver53 min
Aug 26, 7:34 AM EDTSevere Thunderstorm WarningPBZAllegheny56 min
Aug 26, 8:06 AM EDTSevere Thunderstorm WarningPBZWestmoreland54 min
Aug 26, 8:23 AM EDTSevere Thunderstorm WarningPBZMercer, Venango52 min
Aug 26, 8:54 AM EDTSevere Thunderstorm WarningPBZClarion66 min
Aug 26, 9:05 AM EDTFlash Flood WarningPBZVenango3 hr
Aug 26, 9:18 AM EDTSevere Thunderstorm WarningPBZVenango57 min
Aug 26, 9:26 AM EDTFlash Flood WarningPBZClarion3 hr
Aug 26, 11:31 AM EDTSevere Thunderstorm WarningPBZVenango59 min
Aug 26, 11:47 AM EDTFlash Flood WarningPBZVenango3 hr
Aug 26, 12:16 PM EDTSevere Thunderstorm WarningPBZLawrence59 min
Aug 26, 12:36 PM EDTSevere Thunderstorm WarningPBZButler54 min
Aug 26, 12:44 PM EDTFlash Flood WarningPBZButler3 hr
Aug 26, 1:13 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana62 min
Aug 26, 1:33 PM EDTSevere Thunderstorm WarningPBZWestmoreland57 min
Aug 26, 1:37 PM EDTTornado WarningPBZIndiana38 min
Aug 26, 1:50 PM EDTFlash Flood WarningPBZLawrence3 hr
Aug 26, 1:54 PM EDTFlash Flood WarningPBZWestmoreland3 hr
Aug 26, 2:27 PM EDTSevere Thunderstorm WarningPBZWestmoreland63 min

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.